Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 329, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 3, 2011, 4:51 PM EDT for Wise County, City of Norton, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2011, 4:51 PM EDT (20:51 UTC)
- Expired
- Jul 3, 2011, 5:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties City of Norton, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1355 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:27 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 3, 3:27 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 327 PM EDT SUN JUL 3 2011 .SHORT TERM...(TONIGHT THROUGH TUESDAY)...CAPPING INVERSION HAS BROKEN OVER THE HIGHER TERRAIN THIS AFTERNOON...AND ONCE AGAIN THE MAIN AREA OF LOW LEVEL CONVERGENCE IS ACROSS FAR WRN NC. ISOLATED TO SCATTERED CONVECTION IN THAT AREA IS DRIFTING SOUTH. ELSEWHERE ...SPOTTY CONVECTION WAS DEVELOPING OVER SW VA...MAINLY ALONG I-81. WILL KEEP SLIGHT CHANCE TO CHANCE POPS ACROSS THE FORECAST AREA THIS EVENING...THEN JUST SLIGHT CHANCE POPS FOR SHOWERS OVERNIGHT. GFS MOS WAS SEVERAL DEGREES OFF ON LOW TEMPS AGAIN THIS MORNING...WHILE NAM MOS HAS BEEN JUST ABOUT RIGHT ON THE MARK. MOS BLEND OF LOWS IS NEAR PERSISTENCE AND CHOSEN. FOR LATER PERIODS...THE WEAK COLD FRONT IS SHOWN TO SAG SOUTH INTO THE FORECAST AREA...WHILE A SHORTWAVE TROUGH AND MESOSCALE CONVECTION SHOULD BE APPROACHING BY MONDAY NIGHT. LOCATION OF FRONT AND POSSIBLE OUTFLOW BOUNDARIES IS UNKNOWN FOR TUESDAY...SO HARD TO IMPROVE ON PREVIOUS FORECAST GRIDS FOR THE 4TH OF JULY THROUGH TUESDAY. KEPT AREAL QUALIFIER OF SCATTERED AND GOOD CHANCE POPS FOR NOW...AND LATER SHIFTS MAY BE ABLE TO NUDGE POPS UP TO LIKELY FOR SOME AREAS FOR MONDAY NIGHT INTO TUESDAY. OTHERWISE...A BLEND OF MOS FOR HIGHS EACH DAY DUE TO INCREASING CLOUDS AND HIGHER POPS. THE MILDER NAM MOS MINS LOOK BEST FOR MONDAY NIGHT. .LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...MODELS RELATIVELY SIMILAR IN DEPICTION OF THE EXTENDED FORECAST. INITIAL SHORT WAVE ALONG WITH FRONTAL ADVANCE ACROSS THE FORECAST AREA WILL BE SLOW ENOUGH TO KEEP AT LEAST SLIGHT CHANCE POPS FOR MOST OF THE REGION WITH LOW CHANCE POPS ALONG THE HIGHER TERRAIN ALONG THE NORTH CAROLINA BORDER TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THE NEXT WAVE DROPS THROUGH MEAN UPPER LEVEL TROUGH ON THURSDAY WITH COOL FRONT APPROACHING THE SOUTHERN APPALACHIANS. RAISED POPS TO 40 PERCENT FOR CONVECTION ON THURSDAY...EXTENDING INTO THURSDAY EVENING...ACROSS THE EASTERN HALF OF THE FORCAST AREA. GRADUALLY DROPPED POPS AFTER MIDNIGHT AS FRONTAL BOUNDARY DRIFTS SOUTHEAST ALONG THE APPALACHIAN SPINE. MAINTAINED JUST A SLIGHT TO LOW CHANCE POP FOR POSSIBLE CONVECTION ON FRIDAY AS SOME WEAK INSTABILITY REMAINS ACROSS THE REGION. FOR THE REMAINDER OF THE PERIOD KEPT MOST AREAS DRY AS LESS HUMID AIRMASS BUILDS IN BEHIND DEEP SOUTH FRONTAL BOUNDARY MAINTAINING ONLY A SLIGHT CHANCE POP ON SATURDAY ACROSS THE HIGHER TERRAIN ACROSS SOUTHEAST TENNESSEE AND THE MOUNTAINS ALONG THE NORTH CAROLINA BORDER. TRIMMED MAX TEMPS BACK FROM SUGGESTED GUIDANCE THROUGH MOST OF THE LONG TERM AND STAYED FAIRLY CLOSE TO GUIDANCE MINS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 71 95 72 93 70 / 20 40 30 40 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 69 93 70 91 68 / 20 40 30 40 20 OAK RIDGE, TN 69 92 69 91 68 / 20 40 30 40 20 TRI CITIES AIRPORT, TN 64 90 63 88 65 / 30 40 30 40 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
Hazardous weather outlook, Jul 3, 5:00 AM EDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT SUN JUL 3 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-041000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT (400 AM CDT) SUN JUL 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT WILL SLOWLY APPROACH THE SOUTHERN APPALACHIAN REGION TODAY...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY BECOME STRONG TO SEVERE THIS AFTERNOON AND TONIGHT...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THIS FRONTAL BOUNDARY WILL BECOME NEARLY STATIONARY AROUND THE TENNESSEE RIVER VALLEY ON MONDAY...WITH ANOTHER WEAK COLD FRONT APPROACHING THE REGION AGAIN ON THURSDAY. THESE FRONTAL BOUNDARIES WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS OVER THE REGION EACH DAY THIS WEEK...WITH A FEW STORMS POSSIBLY BECOMING STRONG TO SEVERE EACH DAY. THE MAIN THREATS EACH DAY WILL BE THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGHOUT THE WEEK. DMG
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.